Winter Weather, Hamilton
- When
- December 27, 9:00 AM CST to 11:00 PM CST
- Where
- Hamilton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 37.999, -101.791 (the zone’s center; the record gives no point)
A very strong Pacific jet dug south into the four corners region late Wednesday, December 26th, allowing a significant winter storm to form over the southern Rockies. This storm then moved into western Kansas during Thursday afternoon, December 27th, and crossed through into central Kansas Thursday evening.
Every event with a place to put it; 29 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A very strong Pacific jet dug south into the four corners region late Wednesday, December 26th, allowing a significant winter storm to form over the southern Rockies. This storm then moved into western Kansas during Thursday afternoon, December 27th, and crossed through into central Kansas Thursday evening. The heaviest snow fell in far western Kansas, dumping 5to 6 inches from north of Coolidge in Hamilton County south to near the Saunders Elevator in southwest Stanton County. A 20 to 35 mile wide swath of 4 to 5 inches of snow fell from north of Syracuse in Hamilton County southward to near Big Bow in eastern Stanton County to western Morton County west of Richfield. Another 20 mile wide band of 4 to 5 inch snow fell from southeast Kearny County to southeast of Sublette in Haskell County. A large area of 2 to 4 inches of snow fell across the remainder of DDC’s CWA, except in eastern Morton and western Steven Counties where only 1 to 2 inches of snow fell.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 27, 3:24 AM CST, 5 hours 36 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 324 AM CST THU DEC 27 2007 .DISCUSSION... DAYS 1-2... SNOW CHANCES/AMOUNTS WILL BE THE MAIN FORECAST CHALLENGE WITH THE APPROACHING UPPER STORM SYSTEM TO AFFECT THE FORECAST AREA TONIGHT. A VERY POTENT JET STREAK /155KTS AT MEDFORD, OR/ WAS DIVING SOUTH ON THE WEST SIDE OF A BROAD CYCLONIC FLOW PATTERN OVER THE WESTERN 2/3RDS OF THE CONUS. RUC ANALYSIS FIELDS SHOW STRONG POT VORT ADVECTION IN AN ALMOST DUE SOUTH DIRECTION FROM THE PAC NW TO THE DESERT SOUTHWEST. WHEN THIS OCCURS A SYSTEM WRAPS UP FAIRLY QUICKLY INTO A CLOSED CYCLONE DUE TO THE CONSERVATION OF ABSOLUTE VORTICITY AND THIS WILL NOT BE AN EXCEPTION. A 500MB CLOSED CYCLONE WILL EVOLVE OVER THE 4 CORNERS REGION LATER THIS MORNING AND WILL THEN EJECT NORTHEAST ACROSS KANSAS TONIGHT AS THE STRONG JET ON THE BACK SIDE ROTATES AROUND THE BASE OF THE TROUGH. THE MODELS FORECAST THAT THE SYSTEM WILL BEGIN TO OPEN UP AGAIN AS THIS OCCURS WHICH COULD REDUCE SNOW AMOUNTS ACROSS CENTRAL/EASTERN KS. AS THE SYSTEM WRAPS UP AND HEADS EAST LATER TODAY, SNOW WILL DEVELOP OVER EASTERN COLORADO NEAR AN INVERTED SURFACE TROF BENEATH A DEVELOPING TROWAL (TROUGH OF WARM AIR ALOFT, OR THE NORTH AND WEST EXTENSION OF THE WARM CONVEYOR OF A CYCLONE OVER THE COLD AIR). A DECENT UPSLOPE REGIME IS SETTING UP HERE SO ELEVATION WILL DEFINITELY PLAY A PART AS WELL. THIS SNOW WILL GRADUALLY SLIDE SOUTHEAST TOWARD FAR WESTERN KANSAS AS THE TROWAL AXIS PIVOTS AND ORIENTS ITSELF MORE WEST TO EAST NEAR/ALONG THE OK BORDER BY TONIGHT. BY TONIGHT, THE 700MB CYCLONE WILL MOVE ACROSS THE NORTHERN TX PANHANDLE WITH THE TROWAL AXIS ORIENTED WEST TO EAST TO THE NORTH OF IT. THIS WILL BE THE FAVORED REGION FOR HEAVIER SNOW ACCUMULATION TONIGHT. THE GFS/UKMET SUGGEST THAT THIS BAND WILL SET UP SOUTH AND EAST OF MY CWA...WHILE THE NAM IS JUST NORTH OF THE BORDER IN SOUTHERN KS. THE NAM DID INITIALIZE THE 500MB JET STREAK OVER NORTHERN CA BETTER THAN THE GFS, AND COULD BE THE REASON WHY THIS MODEL IS A BIT FARTHER NORTH. FOR SNOW AMOUNTS, THE CURRENT THINKING IS THAT THE HIGHER ACCUMS WILL FALL NEAR THE CO/OK BORDERS WITH LIGHTER AMOUNTS ELSEWHERE. PER GFS AND HPC WWD, WILL GO WITH 6 INCH ACCUMS ALONG THE WESTERN TIER OF COUNTIES AND A HEAVY SNOW WARNING. WINDS SHOULD NOT BE AN ISSUE WITH THIS SYSTEM AS THEY WERE WITH THE PREVIOUS STORM. THE HIGH UNCERTAINTY IN WHERE THE WEST TO EAST AXIS OF HEAVIER SNOW FORMS TONIGHT WILL PRECLUDE ME IN ISSUING A WARNING ANY FARTHER EAST ALONG THE OK BORDER, ESPECIALLY GIVEN THE LATEST PROGS FROM THE 06Z NAM WHICH SLOWED THE TIMING AND REDUCED AMOUNTS SOME. HOWEVER, THE 06Z NAM STILL SHOWS THE CONSISTENT SIGNAL OF A SNOW BAND DEVELOPING OVER SOUTHWEST KS OR THE PANHANDLES STRETCHING EAST NORTHEAST INTO SOUTH CENTRAL KS. WITH DRY AIR ADVECTING IN ALOFT ATOP A MORE MOIST LAYER BENEATH, AND VERY STEEP LAPSE RATES FROM SUB -30C 500MB TEMPS WITH THIS SYSTEM MOVING IN...POTENTIAL INSTABILITY MAY DEVELOP IN SOME AREAS WHICH COULD ADD A FEW RUMBLES OF THUNDER ALONG THIS DEVELOPING SNOW BAND, ALTHOUGH THIS LOOKS A BIT MORE LIKELY OVER ICTS FORECAST AREA. NEVERTHELESS, IF THIS PANS OUT THE SOUTHERN COUNTIES WILL NEED TO BE MONITORED FOR POSSIBLE UPGRADE TO WARNING. THE SNOW WILL TAPER OFF RAPIDLY FROM WEST TO EAST AFTER MIDNIGHT AS THE SYSTEM QUICKLY EJECTS NORTHEAST AWAY FROM WESTERN KANSAS. THE REMAINDER OF THE FCST PERIOD WILL BE TRANQUIL BUT COLD AS ANOTHER ROUND OF SNOW MELT MUST BEGIN. IN THE NEAR TERM, LOW STRATUS IS SLOWLY EXPANDING WEST AS AN UPSLOPE REGIME DEVELOPS IN ADVANCE OF THE UPPER SYSTEM. AREAS OF LOCALLY DENSE FOG ARE POSSIBLE AS WELL OVER MY EASTERN HALF. LACY DAYS 3-7... WILL NOT CHANGE MUCH IN THE EXTENDED GRIDS. THE 00Z AND 06Z RUNS DO NOT ALTER MUCH FROM THE PREVIOUS RUN WITH RESPECT TO THE DAYS 3-7 FORECAST. THERE APPEARS THERE WILL BE DRYING TREND AFTER SATURDAY...WITH MOST OF THE ACTION EAST OF OUR CWA SUNDAY THROUGH WEDNESDAY. WILL KEEP THE COOLING TREND IN PLACE THROUGH TUESDAY (NEW YEAR) AND THEN BEGIN A SLOW WARMING TREND. THE COLD ARCTIC PLUNGE COMING DOWN ON MONDAY COULD BE EVEN COLDER THAN WE HAVE ADVERTISED FOR MINIMUM TEMPERATURES TUESDAY AND WEDNESDAY MORNINGS...ESPECIALLY IF ANY SNOW IS STILL IN PLACE AND HAS A HOLD OF THE SURFACE CONDITIONS. THE LATEST MODEL RUNS SUGGEST WE COULD GET NEAR ZERO IN PARTS OF OUR NORTHWESTERN CWA. DID NOT LOWER TEMPERATURES THAT MUCH DUE TO INCONSISTENCY TOLERANCES....BUT DID LOWER DEW POINTS IN THE EARLY MORNING HOURS. WILL HAVE TO WAIT AND SEE HOW COLD OVERNIGHT MINS GO...AND LATER SHIFTS CAN LOWER IF WARRANTED. 12 .AVIATION... STRATUS AND FOG WITH IFR CONDITIONS WILL AFFECT THE KHYS SITE THROUGH 17Z OR SO...WITH MAINLY MVFR VSBYS IN THE 4-5SM BR AT KDDC AND KGCK. THEN MVFR CIGS AND VSBYS WILL DEVELOP OVER ALL 3 TAF SITES BY 17Z...AND THEN IFR CIGS AND VSBYS AFTER 21Z AS SNOW MOVES IN AND LOWERS BOTH CIGS AND VSBYS. IFR CONDITIONS WILL PREVAIL FROM 22Z THROUGH END OF TAF 06Z TIME. && .PRELIMINARY POINT TEMPS/POPS... DDC 28 19 30 15 / 80 90 10 0 GCK 26 15 30 13 / 80 90 10 0 EHA 27 16 28 10 / 90 90 0 0 LBL 28 18 29 12 / 90 90 0 0 HYS 27 18 30 14 / 80 90 10 0 P28 32 24 30 17 / 80 90 10 0 && .DDC WATCHES/WARNINGS/ADVISORIES... SNOW ADVISORY FROM 6 PM THIS EVENING TO 6 AM CST FRIDAY FOR KSZ030-031-045-046-064>066-078>081. HEAVY SNOW WARNING FROM NOON CST /11 AM MST/ TODAY TO MIDNIGHT CST /11 PM MST/ TONIGHT FOR KSZ061-074-075-084-085. SNOW ADVISORY FROM NOON TODAY TO MIDNIGHT CST TONIGHT FOR KSZ043- 044-062-063-076-077. WINTER STORM WATCH FROM THIS EVENING THROUGH LATE TONIGHT FOR KSZ088>090. WINTER STORM WATCH FROM NOON CST TODAY THROUGH THIS EVENING FOR KSZ086-087. && FN27/12
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 431 AM CST THU DEC 27 2007 KSZ030-031-043>046-061>066-074>081-084>090-281045- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 431 AM CST THU DEC 27 2007 /331 AM MST THU DEC 27 2007/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AREAS OF FREEZING FOG MAY PRODUCE ISOLATED SLICK SPOTS ON AREA ROADWAYS THIS MORNING. A HEAVY SNOW WARNING IS IN EFFECT FROM NOON /11 AM MST/ TODAY TILL MIDNIGHT /11 PM MST/ TONIGHT FOR HAMILTON, STANTON, GRANT, STEVENS, AND MORTON COUNTIES. A WINTER STORM WATCH IS IN EFFECT FROM NOON TODAY TILL MIDNIGHT TONIGHT FOR SEWARD AND MEADE COUNTIES, AND FROM 6 PM THIS EVENING TILL 6 AM FRIDAY MORNING FOR CLARK, COMANCHE, AND BARBER COUNTIES. A SNOW ADVISORY IS IN EFFECT FROM NOON TODAY TILL MIDNIGHT TONIGHT FOR SCOTT, LANE, KEARNY, FINNEY, GRAY, AND HASKELL COUNTIES, AND FROM 6 PM THIS EVENING TILL 6 AM FRIDAY MORNING FOR ELLIS, TREGO, NESS, RUSH, HODGEMAN, PAWNEE, FORD, KIOWA, AND PRATT COUNTIES. AREAS OF SNOW WILL DEVELOP OVER FAR WESTERN KANSAS THIS AFTERNOON AND WILL GRADUALLY SPREAD EAST DURING THE EVENING AND OVERNIGHT HOURS TONIGHT. THE HEAVIEST SNOWS ARE EXPECTED TO OCCUR NEAR THE COLORADO AND OKLAHOMA BORDERS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. HOWEVER, SPOTTER REPORTS OF SNOWFALL AMOUNTS ARE APPRECIATED. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC LACY
The national radar mosaic for the moment the first event began.
29 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2007Every state in 2007This day in weather historyWarnings in Kansas, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 73046, 73047, 73048, 73049, 73050, 73051, 73052, 73053, 73054, 73055, 73056, 73057, 73058, 73059, 73060, 73062, 73063, 73064, 73065, 73066, 73067, 73068, 73069, 73070, 73071, 73072, 73073, 73074, 73075.